MAUDE Adverse Event Report: ARTHROCARE CORP. 5.5 MM PUNCH TAP PACKAGE ASSY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ARTHROCARE CORP. 5.5 MM PUNCH TAP PACKAGE ASSY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number OM-9620
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/03/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a shoulder arthroscopy, while the punch tap was punched into the bone, it broke off.The broken pieces was removed with an arthroscopic grasper.According to the surgeon, it was a normal bone quality.Surgery was resumed, after a non-significant surgical delay, with a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A visual inspection of the returned instrument shows no manufacturing abnormalities.The tip of the device is broken.Product was out of the original packaging.No packaging returned.A review of the customer provided images shows a punch tap with a broken tip.A functional evaluation cannot be conducted due to damaged device.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include: (1) excessive force.A clinical review states undated photos of the device were provided for review and confirms the reported breakage.Per case details, the broken pieces were retrieved from the patient.The procedure was completed using a back-up device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.No containment or corrective actions are recommended at this time.

Brand Name
5.5 MM PUNCH TAP PACKAGE ASSY
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15106260
Report Number3006524618-2022-00331
Device Sequence Number17502300
Product Code LXH
UDI-Device Identifier00817470002591
UDI-Public00817470002591
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOM-9620
Device Catalogue NumberOM-9620
Device Lot Number20497171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2022
Supplement Date Received by Manufacturer10/12/2022
Initial Report FDA Received Date07/26/2022
Supplement Report FDA Received Date10/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/14/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown